Relation of atenolol with development of myocardial infarction in hypertensive patients
Nusieba A Mohammed Ibrahim, Ali A M Sulieman
Atenolol is one of the β-adrenergic receptor antagonists. It is widely used for the treatment of hypertension as a selective antihypertensive drug. However, long-term use of atenolol may cause myocardial infarction (MI). To prove the relationship between atenolol and myocardial infarction, measurement of creatine phosphokinase-MB (CPK-MB) enzyme as a diagnostic indicator in early and long-term usage of this medication by hypertensive patients is recommended. This study was conducted in Al-Thoura Teaching Hospital, Emergency Department, El-beida, Libya, on 30 hypertensive patients using atenolol. They were divided into two groups (A and B) according to the duration of the drug usage. Group A consisted of 15 patients with a mean age (56±6) years. They used atenolol for a period of 1-5 years. Group B also consisted of 15 patients with a mean age (60±6) years. They used atenolol for a period of 6-20 years. Both groups were with nearly the same number of males and females. Venous blood samples were taken in the first 8 hrs. after onset symptoms of cardiac attack from each patient and the levels of CPK-MB were estimated and compared between the two groups. There was a significant correlation between levels of serum CPK-MB of group A and group B (P<0.05). Atenolol caused an increased level of serum CPK-MB, and this increase was directly proportional to the duration of the drug usage. CPK-MB is one of the cardiac markers that is released from the heart muscle when it is damaged as a result of myocardial infarction. Thus, atenolol has a significant correlation with the development of myocardial infarction.